Advertisement

Advances in Computational Mathematics

, Volume 34, Issue 1, pp 83–103 | Cite as

Solution to the Neumann problem exterior to a prolate spheroid by radial basis functions

  • Q. T. Le Gia
  • E. P. Stephan
  • T. TranEmail author
Article

Abstract

We consider the exterior Neumann problem of the Laplacian with boundary condition on a prolate spheroid. We propose to use spherical radial basis functions in the solution of the boundary integral equation arising from the Dirichlet–to–Neumann map. Our approach is particularly suitable for handling of scattered data, e.g. satellite data. We also propose a preconditioning technique based on domain decomposition method to deal with ill-conditioned matrices arising from the approximation problem.

Keywords

Exterior Neumann problem Boundary integral equation Prolate spheroid Radial basis function 

Mathematics Subject Classifications (2010)

65N30 65N38 65N55 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Abramowitz, M., Stegun, I.A.: Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. Denver, New York (1965)Google Scholar
  2. 2.
    Chen, D., Menegatto, V.A., Sun, X.: A necessary and sufficient condition for strictly positive definite functions on spheres. Proc. Am. Math. Soc. 131, 2733–2740 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Driscoll, J.R., Healy, D.M.: Computing Fourier transforms and convolutions on the 2-sphere. Adv. Appl. Math. 15, 202–250 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Freeden, W., Gervens, T., Schreiner, M.: Constructive Approximation on the Sphere with Applications to Geomathematics. Oxford University Press, Oxford (1998)zbMATHGoogle Scholar
  5. 5.
    Grafarend, E.W., Krumm, F.W., Schwarze, V.S. (eds.): Geodesy: The Challenge of the 3rd Millennium. Springer, Berlin (2003)Google Scholar
  6. 6.
    Huang, H.-y., Yu, D.-h.: Natural boundary element method for three dimensional exterior harmonic problem with an inner prolate spheroid boundary. J. Comput. Math. 24(2), 193–208 (2006)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Matérn, : Spatial Variation of Lecture Notes in Statistics, vol. 36. Springer-Verlag, Berlin (1986)Google Scholar
  8. 8.
    Morse, P.M., Feshbach, H.: Methods of Theoretical Physics, 2 vols. McGraw-Hill Book Co., Inc., New York (1953)Google Scholar
  9. 9.
    Müller, C.; Spherical Harmonics of Lecture Notes in Mathematics, vol. 17. Springer-Verlag, Berlin (1966)Google Scholar
  10. 10.
    Narcowich, F.J., Sun, X., Ward, J.D.: Approximation power of RBFs and their associated SBFs: a connection. Adv. Comput. Math. 27, 107–124 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Narcowich, F.J., Ward, J.D.: Scattered data interpolation on spheres: error estimates and locally supported basis functions. SIAM J. Math. Anal. 33, 1393–1410 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Nédélec, J.-C.: Acoustic and Electromagnetic Equations. Springer-Verlag, New York (2000)Google Scholar
  13. 13.
    Saff, E.B., Kuijlaars, A.B.J.: Distributing many points on a sphere. Math. Intell. 19, 5–11 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Schoenberg, I.J.: Positive definite function on spheres. Duke Math. J. 9, 96–108 (1942)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Strang, G., Fix, G.J.: An Analysis of the Finite Element Method. Prentice-Hall, Englewood Cliffs, New Jersey (1973)zbMATHGoogle Scholar
  16. 16.
    Tran, T., Q.T. Le Gia, Sloan, I.H., Stephan, E.P.: Boundary integral equations on the sphere with radial basis functions: error analysis. Appl. Numer. Math. 59, 2857–2871 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Tran, T., Le Gia, Q.T., Sloan, I.H., Stephan, E.P.: Preconditioners for pseudodifferential equations on the sphere with radial basis functions. Numer. Math. 115, 141–163 (2010). doi: 10.1007/s00211-009-0269-8 zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Wendland, H.: Scattered Data Approximation. Cambridge University Press, Cambridge (2005)zbMATHGoogle Scholar
  19. 19.
    Xu, Y., Cheney, E.W.: Strictly positive definite functions on spheres. Proc. Am. Math. Soc. 116, 977–981 (1992)zbMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC. 2010

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsUniversity of New South WalesSydneyAustralia
  2. 2.Institut für Angewandte Mathematik and QUEST (Centre for Quantum Engineering and Space-Time Research)Leibniz Universität HannoverHannoverGermany

Personalised recommendations